|| Checking for direct PDF access through Ovid
Synthetic cathinones are a class of novel psychoactive substances. α-Pyrrolidinopentiophenone (α-PVP), or “Flakka”, is one of these substances. Users often present acutely psychotic or agitated. We present the case of a 20-year-old male without prior psychiatric history who was brought to the hospital by his family because of increasingly bizarre and erratic behavior after reported ingestion of Flakka. What ensued was a prolonged course of psychosis and severe catatonia. Synthetic cathinones are thought to cause catatonia in approximately 1% of cases. Awareness of the possible presentations associated with α-PVP intoxication is increasingly important and should be further explored, as they can have important implications in setting expectations for care. Additionally, providers should have a low threshold for asking patients about bath salt ingestion.